Evidence map›Paper›PMID 42160492›Full record

ArticleJournal of investigative medicine high impact case reports

Recurrent Drug-Induced Autoimmune-like Hepatitis due to Turmeric Supplementation.

Arti A Patel, Karina K Dargan, Paul Formaker, Christopher Romberg

Abstract readCase Reports
In one paragraph

Article in Journal of investigative medicine high impact case reports. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.

0numbers the graph read from it
0cells of the map it votes in
0citing papers in PubMed
–field-weighted citation impact
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

0 citing papers in PubMed.

No citing paper in PubMed yet.

4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors.

Arti A PatelDepartment of Internal Medicine, Eisenhower Medical Center, Rancho Mirage, CA, USA.
Karina K DarganDepartment of Internal Medicine, Eisenhower Medical Center, Rancho Mirage, CA, USA.
Paul FormakerDepartment of Internal Medicine, Eisenhower Medical Center, Rancho Mirage, CA, USA.
Christopher RombergDepartment of Gastroenterology, Eisenhower Medical Center, Rancho Mirage, CA, USA.

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

Drug-induced autoimmune-like hepatitis (DI-ALH) is a rare form of drug-induced liver injury (DILI) that mimics autoimmune hepatitis (AIH). Commonly implicated agents include minocycline, nitrofurantoin, and infliximab, though a wide range of other drugs has been reported. We report a 65-year-old woman with a history of suspected turmeric-induced liver injury six years prior who presented with nausea and painless jaundice two weeks after restarting the same turmeric supplement containing black pepper extract. She denied alcohol or hepatotoxic medication use, and family and personal history of autoimmune or liver disease were unremarkable. Laboratory evaluation revealed marked transaminase elevation (AST 4310 U/L, ALT >2500 U/L), total bilirubin 18.3 mg/dL, and INR 1.1. Autoimmune testing revealed positive smooth muscle antibodies and elevated IgG, while viral, metabolic, and genetic studies were negative. Imaging demonstrated periportal edema. Despite supplement discontinuation, liver enzymes worsened, prompting a liver biopsy, which demonstrated acute hepatitis with portal and lobular inflammation, plasma cell predominance, and canalicular cholestasis without fibrosis consistent with DI-ALH. Corticosteroid therapy led to biochemical improvement over three weeks. The temporal association with exposure, autoimmune serologies, characteristic histology, and steroid responsiveness supported the diagnosis of recurrent turmeric-induced DI-ALH, with more severe injury on re-exposure suggesting immune sensitization. Piperine, included to enhance curcumin bioavailability, may potentiate hepatotoxicity. DI-ALH should be considered in patients with liver injury and recent supplement use, as immunosuppressive therapy may be beneficial when injury persists after drug withdrawal.

Indexed as

Chemical and Drug Induced Liver InjuryCurcumaDietary SupplementsHepatitis, AutoimmunePlant ExtractsAgedFemaleHumansLiverRecurrencePlant Extractsturmeric extractautoimmune hepatitisdrug-induced autoimmune-like hepatitisdrug-induced liver injuryhepatotoxicityturmeric

Identifiers

PMID42160492
PMCPMC13191140

What OpenQuestion holds

Textmetadata
LicenceCC BY-NC
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.